State health officials said the patient is a 70-year-old Cumberland County man who first went to the hospital Thursday.
The patient, who was not identified, received an injection of the steroid medication on Sept. 26 from Premier Orthopedics Surgical Associates in Vineland, prior to the office receiving notification the drug was being recalled, said Donna Leusner, a state Health Department spokeswoman.
Health officials said he is recovering at SouthJersey Healthcare Regional Medical Center in Vineland, where he first sought treatment and is receiving anti-fungal medication. He had been suffering from headaches and a fever.
New Jersey became the 10th state to report at least one case of fungal meningitis. As of Tuesday, the outbreak had sickened at least 119 and resulted in 11 deaths, federal health officials reported.
The outbreak has been linked to steroid shots given for back pain. The company recalled the steroid, which was sent to clinics in 23 states, and later recalled everything it makes.
Six facilities in New Jersey used the potentially contaminated steroid. Health officials said Tuesday almost all of the approximately 650 patients who received injections of the drug have been notified to be on alert for symptoms.
The Centers for Disease Control says symptoms that should cause patients to seek medical care include fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.
Symptoms have generally appeared one to four weeks after the injections.
The rare form of meningitis that has struck patients who took the steroid is not contagious.
Meningitis is an inflammation of the lining of the brain and spinal cord, and a back injection would put any contaminant in more direct contact with that lining.